Hospital Consult

DRESS Syndrome: Clinical Myths and Pearls

Author and Disclosure Information

 

References

Pearl: New-onset proteinuria, hematuria, and sterile pyuria indicate acute interstitial nephritis that may be associated with DRESS syndrome.

Acute interstitial nephritis (AIN) is a drug-induced form of acute kidney injury that can co-occur with DRESS syndrome. Acute interstitial nephritis can present with some combination of acute kidney injury, morbilliform eruption, eosinophilia, fever, and sometimes eosinophiluria. Although AIN can be distinct from DRESS syndrome, there are cases of DRESS syndrome associated with AIN.10 In the correct clinical context, urinalysis may help by showing new-onset proteinuria, new-onset hematuria, and sterile pyuria. More common causes of acute kidney injury such as prerenal etiologies and acute tubular necrosis have a bland urinary sediment.

Myth: If the eruption is not morbilliform, then it is not DRESS syndrome.

The most common morphology of DRESS syndrome is a morbilliform eruption (Figure 1), but urticarial and atypical targetoid (erythema multiforme–like) eruptions also have been described.9 Rarely, DRESS syndrome secondary to use of allopurinol or anticonvulsants may have a pustular morphology (Figure 2), which is distinguished from acute generalized exanthematous pustulosis by its delayed onset, more severe visceral involvement, and prolonged course.11

Figure1

Figure 1. Morbilliform eruption on the arms in a patient with drug rash with eosinophilia and systemic symptoms (DRESS) syndrome.

Figure2

Figure 2. Pustules within a morbilliform eruption on the arm in a patient with pustular drug rash with eosinophilia and systemic symptoms (DRESS syndrome).

Another reported variant demonstrates overlapping features between Stevens-Johnson syndrome/toxic epidermal necrolysis and DRESS syndrome. It may present with mucositis, atypical targetoid lesions, and vesiculobullous lesions.12 It is unclear whether this reported variant is indeed a true subtype of DRESS syndrome, as Stevens-Johnson syndrome/toxic epidermal necrolysis may present with systemic symptoms, lymphadenopathy, hepatic, renal, and pulmonary complications, among other systemic disturbances.12

Pearl: Facial edema noted during physical examination is an important clue of DRESS syndrome.

Perhaps the most helpful findings in the diagnosis of DRESS syndrome are facial edema and anasarca (Figure 3), as facial edema is not a usual finding in sepsis. Facial edema can be severe enough that the patient’s features are dramatically altered. It may be useful to ask family members if the patient’s face appears swollen or to compare the current appearance to the patient’s driver’s license photograph. An important complication to note is laryngeal edema, which may complicate airway management and may manifest as respiratory distress, stridor, and the need for emergent intubation.13

Figure3

Figure 3. Facial edema and anasarca with effacement of the nasolabial folds in a patient with drug rash with eosinophilia and systemic symptoms (DRESS syndrome). Facial edema is a physical examination hallmark in DRESS syndrome.

Pages

Next Article: